Lithium and Psoriasis: What Primary Care and Family Physicians Should Know

LOGIN

REGISTER


Forgot your login? GET HELP

Objective: This review focuses on the association of lithium treatment and psoriasis. The mechanism of action of lithium in causing psoriasis and the clinical presentation of psoriasis secondary to lithium treatment are considered.

Data Sources: A search of the literature from 1949 to 2007 was performed using MEDLINE, with the following search terms: lithium, psoriasis, skin, dermatology, and psychodermatology.

Data Synthesis: Lithium is involved in a variety of cutaneous reactions including psoriasis, which may present as exacerbation of preexisting psoriasis, induction of de novo psoriasis, pustular psoriasis, nail changes, and psoriatic arthropathy. The appearance of psoriatic lesions may occur at normal therapeutic serum lithium levels. The refractory period for the development of psoriatic lesions is variable and generally longer in induction and shorter in exacerbation of psoriasis. Lithium-induced psoriasis is often resistant to conventional treatment modalities, and some cases may require dose reduction or discontinuation of lithium treatment.

Conclusions: Lithium is the mainstay of treatment in bipolar disorder and is associated with a variety of cutaneous side effects including psoriasis. Primary care providers and family physicians should be knowledgeable about the association of lithium and its dermatologic side effects. Early recognition and management could be beneficial in avoiding the issues of noncompliance and further deterioration of mood symptoms secondary to obviously disfiguring skin appearance. Primary care, psychiatry, and dermatology liaison services will prove helpful in managing these patients.

Prim Care Companion J Clin Psychiatry 2008;10(6):435-439

https://doi.org/10.4088/PCC.v10n0602